Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 50, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jun 16, 2021, 12:03 PM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2021, 12:03 PM EDT (16:03 UTC)
- Expired
- Jun 16, 2021, 1:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 20 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 4.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WHUS52 KKEY 161603
SMWKEY
GMZ033-035-044-054-161700-
/O.NEW.KKEY.MA.W.0050.210616T1603Z-210616T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1203 PM EDT Wed Jun 16 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 100 PM EDT.
* At 1203 PM EDT, strong thunderstorms were located along a line
extending from Stock Island to Boca Grande, moving north at 15
knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Western Sambo, Boca Grande, East Sambo, Northwest Channel Buoy 1,
Snipe Point, Cottrell Key and Stock Island.
LAT...LON 2495 8152 2497 8210 2448 8206 2446 8165
TIME...MOT...LOC 1603Z 184DEG 17KT 2454 8172 2455 8198
HAIL...0.00IN
WIND...>34KTS
$$
Devanas1 follow-up statement
889 FZUS72 KKEY 161653 MWSKEY Marine Weather Statement National Weather Service Key West FL 1253 PM EDT Wed Jun 16 2021 GMZ033-035-044-054-161701- /O.EXP.KKEY.MA.W.0050.000000T0000Z-210616T1700Z/ 1253 PM EDT Wed Jun 16 2021 ...THE SPECIAL MARINE WARNING WILL EXPIRE AT 100 PM EDT... The affected areas were... Hawk Channel and Straits of Florida from west end of Seven Mile Bridge to Halfmoon Shoal out 20 nm... Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 fathoms... Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and beyond 5 fathoms... The thunderstorms have weakened and no longer pose a significant threat to boaters. However, there are still thunderstorms in the area which could produce wind gusts up to 25 knots. Some storms may develop rapidly, so mariners should monitor NOAA weather radio for updates, or possible further issuance of statements or warnings. LAT...LON 2495 8152 2497 8210 2448 8206 2446 8165 TIME...MOT...LOC 1651Z 184DEG 17KT 2454 8172 2455 8198 $$ Devanas
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 16, 10:36 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 16, 10:36 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Key West FL 1036 AM EDT Wed Jun 16 2021 .DISCUSSION... Unsettled weather that has remained in place for the past several days is expected to reach its climax today. With little to no convection in the vicinity of KEY at the time of the 12z balloon release, data from the sounding is likely representative of the mesoscale environment across the island chain. Total precipitable water values were sampled at 2.09 inches, just above the 90th percentaile for this time of year. Surface-based CAPE is between 2500-3000 J/kg, with little to no inhibition. Indeed, pretty much every boundary present in the vicinity of the island chain has resulted in proliferation of showers and thunderstorms at times, especially in the Florida Bay, Bayside, and Gulfside coastal waters. What is slightly different today versus previous days is any deeper thunderstorm activity has not quickly pulsed back down, but rather has remained rather strong for a more extended period. With ample 1000-700 mb moisture being pumped in from the southwest, a low- level veering wind profile (albeit light flow), and upper- level troughing present just north of the island chain, continued increasing shower and thunderstorm coverage is expected to develop in-situ. If that were not enough, convection over Cuba is expected to explode by early afternoon, with outflow boundaries traversing the Straits of Florida toward the island chain. This may occur at the same time that developing convection over South Florida will trigger outflow boundaries southwestward. The interaction of these boundaries will likely produce additional activity. All in all, a busy weather afternoon expected, and likely PoPs (around 60%) and chance thunder (30-40%) seem appropriate. No changes needed or planned to the short-term forecast at this time. && .MARINE... There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. However, numerous showers and scattered thunderstorms are expected for much of the day. This will result in occasional rapid wind shifts, building seas, and gusty breezes. Outside of any storms, light to gentle breezes are expected through this afternoon and evening. As a strong ridge builds into the Florida Keys tonight, breezes will freshen, becoming moderate to occasionally fresh Thursday through the end of the weekend. Much drier air is expected to much into the marine zones Thursday night, remaining in tact through at least the end of the weekend. This will result in low rain and near-nil thunder chances. && .AVIATION... Passing showers and thunderstorms are possible at either the Key West or Marathon terminals through the day. The showers and storms will be moving generally to the north (from the south) near 10 knots. This may result in periods of MVFR or IFR conditions lasting 10 to 15 minutes. Because of the uncertainty in the timing and location of the thunderstorms, the probability is represented by vicinity thunderstorms from 18Z through 21Z. Amendments will likely be issued through the day as storms develop. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...BT Aviation/Nowcasts....Devanas Data Acquisition.....JAM Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 359 AM EDT Wed Jun 16 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-170800- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 359 AM EDT Wed Jun 16 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will increase to scattered thunderstorms this afternoon and tonight. The primary thunderstorm hazards include dangerous cloud to surface lightning strikes and possibly a few wind gusts to near 40 mph, especially this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible Thursday and again starting next Tuesday. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:01 PM EDT | Special Marine Warning | KEY | 29 min | |
| Jun 15, 8:45 PM EDT | Special Marine Warning | KEY | 45 min | |
| Jun 16, 8:57 AM EDT | Special Marine Warning | KEY | 34 min | |
| Jun 16, 4:22 PM EDT | Special Marine Warning | KEY | 38 min | |
| Jun 16, 4:32 PM EDT | Special Marine Warning | KEY | 43 min | |
| Jun 16, 4:55 PM EDT | Special Marine Warning | KEY | 50 min | |
| Jun 16, 5:11 PM EDT | Special Marine Warning | KEY | 49 min | |
| Jun 16, 5:34 PM EDT | Special Marine Warning | KEY | 41 min | |
| Jun 16, 6:09 PM EDT | Special Marine Warning | KEY | 51 min | |
| Jun 16, 6:54 PM EDT | Special Weather Statement | KEY | 66 min | |
| Jun 16, 6:55 PM EDT | Special Marine Warning | KEY | 65 min | |
| Jun 16, 7:08 PM EDT | Special Marine Warning | KEY | 67 min | |
| Jun 16, 7:59 PM EDT | Special Weather Statement | KEY | Miami-Dade | 61 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.